Side effect of Botox to treat TMJ? (Photo)

I had my injection more than 4 months ago. it was administered by a maxi facial surgeon. My smile was affected when the injection was first administered and I experienced pain when chewing for most of the initial 2 months. I am concerned as everything I have read about the possible side effects as well as the advice provided by the surgeon prior to the injection was that the effects would only last a max of 4 mons and my smile has not returned to what it looked like prior to the injection.

Doctor Answers 7

Botox for the masster

Thank you for your question simi_b1234. I am sorry to hear about your situation. Botox is a purified protein used to address wrinkles associated with facial expression. In the lower face, Botox can be placed in the masseter to contour the face or to address TMJ. Side effects are possible if Botox spreads to nearby muscles. Muscles near the masseter include the risorius, zygomaticus major, and zygomaticus minor. These are responsible for elevating the corners of the mouth when smiling. Higher dosing is used when treating the masseter muscle since it is a larger muscle so effects (including side effects can last longer), perhaps 6-9 months. Please follow up with your doctor for specific recommendations. Good luck!


Encino Physician
5.0 out of 5 stars 1 review

Botox and TMJ, can it affect smile?

The results shouldn't last more than 3-6 months.  I suggest speaking to your physician if you are concerned.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 168 reviews

Side effect of Botox to treat TMJ?

Hello simi_B1234,

The effects of Botox should last about 3 months. In some patients it can last longer (I have a few patients who claim it lasts 6 months).  Most of the time lasting longer is a good thing.  In your case, it seems counter productive since it is affecting your smile.  The good news is that the side effects are only temporary. 

I hope this helps and good luck. 

William Marshall Guy, MD
The Woodlands Facial Plastic Surgeon
5.0 out of 5 stars 25 reviews

TMJ Botox treatment affecting smile

While rare, it is possible for Botox treatment of TMJ issues to affect the smile.  This is because one of the muscles that helps us smile, called the Risorius, is in close proximity to the Masseter muscles that relate to TMJ.  There are ways to inject Botox to minimize this risk because naturally we want to keep the beautiful smile. However, if this occurs, the smile will completely return to normal; for most people, that means 2-6 months to completely wear off.  

Mark Lupin, MD
Victoria Dermatologic Surgeon
4.3 out of 5 stars 3 reviews

Side effect of Botox to treat TMJ?

Thank you for your question. The effects from Botox should not be permanent, eventually your smile will go back to normal. Give it some time.

Best,

Martin Jugenburg, MD
Toronto Plastic Surgeon
4.9 out of 5 stars 427 reviews

Smile still affected 4 months after masseter Botox injection

Thank you for asking about your Botox effect after masseter injection for TMJ.

Botox can last as short a time as a few weeks to a year - it depends on the person.
Botox will work off - but if your smile is still affected, it does not mean it is permanent.
If you need injection again, ask to have it done just above the muscle insertion into the mandible.
In some people, even this low there is a slight effect on the smile.

Always see a Board Certified Plastic Surgeon.
Hope you find this information helpful. Best wishes.

Masseter Botox and smile

There should be no long lasting effects on your smile. Botox is only temporary. I'd wait a few more weeks. Poor placement is the reason for smile abnormalities with this injection. If not done correctly, the zygomaticus or risorius muscle are affected. I've been doing this injection since 1994. 

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.